MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE, CATHETER, BILIARY, DIAGNOSTIC

COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE, CATHETER, BILIARY, DIAGNOSTIC
Catalog Number FS-BDB-10X3
Medical Device Problem Codes Hole In Material (1293); Off-Label Use (1494); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: olympus visiglide 0.025 inch wire guide.Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matches the product returned.There were two devices returned in the same bag during the evaluation of mdr report number 1037905-2016-00431 and mdr report number 1037905-2016-00432.It is unknown which device goes with each report because the devices did not have any complaint traceability on them.The following evaluation is for mdr report number 1037905-2016-00431.The other, related dilation balloon has been evaluated as an unknown lot number under mdr report number 1037905-2016-00432.Our laboratory evaluation of the product said to be involved confirmed the report.During a functional test, a cook quantum biliary inflation device was used to inflate the balloon.A syringe filled with water was attached to the inflation port of the biliary dilation device.While inflating the balloon, a pinhole leak near the distal end of the balloon material was observed.There was not any balloon material observed to be missing.The stylet wire was not included in the return.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use under the intended use of the device states, "this device is used to dilate strictures of the biliary tree." the additional information provided indicated the balloon did not receive lubrication prior to advancement through the endoscope.This is the most likely cause for the reported observation.The instructions for use direct the user to "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.The instructions for use direct the user to "create and maintain a vacuum with inflation device.Dilation balloon is now ready for placement through accessory channel of duodenoscope." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A balloon material pinhole can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not inflate the balloon prior to introduction into the scope.¿ the instructions for use also contain the following precaution: ¿the entire dilation balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ prior to distribution, one balloon from each lot of fusion biliary dilation balloon are subjected to a test to ensure device integrity.During this test, the outer diameter vs.Pressure is measured and verified.During the final quality control (fqc) inspection, all devices are inflated to check for leakage 100%.The outer diameter of the balloon is measured 100% during inflation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was being used to dilate the papilla and that a lubricating agent was not used, [outside of the stated intended use and failure to follow the instructions outlined in the instructions for use], a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic papillary balloon dilation (epbd) procedure, the physician used one (1) fusion biliary dilation balloon before lithotomy.It was noticed that there was a pinhole on the balloon during the first dilation of the balloon.Another device [of the same type] was used instead, however a pinhole on the balloon was noticed on the second device as well.[see related mdr report number 1037905-2016-00432].The pressure of the balloon decreased due to the pinhole, so the lesion was not dilated enough.However since the lesion was dilated a little, dilation procedure was complete.

Brand Name
FUSION BILIARY DILATION BALLOON
Common Device Name
FGE, CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6067467
Report Number1037905-2016-00431
Device Sequence Number18985586
Product Code FGE
UDI-Device Identifier00827002315327
UDI-Public(01)00827002315327(17)180923(10)W3625969
Combination Product (Y/N)N
PMA/510(K) Number
K040800
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberFS-BDB-10X3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/04/2016
Device Age13 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2016
Initial Report FDA Received Date10/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS JF-260V ENDOSCOPE